High Wind, Dundy
- When
- November 6, 7:00 AM MST to 1:00 PM MST
- Where
- Dundy forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
An intense low pressure area developed over the Central Plains states. Northwest winds of 45 to 70 mph developed in the strong surface pressure gradient west of the low pressure system which affected eastern Colorado, western Kansas and southwest Nebraska.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
An intense low pressure area developed over the Central Plains states. Northwest winds of 45 to 70 mph developed in the strong surface pressure gradient west of the low pressure system which affected eastern Colorado, western Kansas and southwest Nebraska. Several locations in northwest Kansas reported downed power lines and two vehicle rollovers were reported on Interstate 70 in Sherman county Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 6, 5:54 AM MST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
554 AM MST THU NOV 6 2008
.DISCUSSION...
200 AM MST THU NOV 6 2008
BUSY FORECAST...WILL BREAK IT DOWN INTO TWO MAIN SECTIONS. FIRST
PERIOD WILL DEAL WITH THE THREAT OF HIGH WINDS AND SOME LIGHT PRECIP
ASSOCIATED WITH UPPER LOW OVER THE NORTHERN PLAINS. SECOND CONCERN
WILL BE BACK DOOR ARCTIC FRONT APPROACHING SATURDAY NIGHT AND
SUNDAY...WITH POSSIBILITY OF FREEZING/FROZEN PRECIPITATION.
UPPER LOW SPINNING OVER SOUTH DAKOTA CONTINUES TO DEEPEN
TONIGHT...NOW NEAR 540DAM AT 500MB. IT IS SUPPORTING A SURFACE LOW
LOCATED NEAR KPIR. WRAPAROUND PRECIP...WHICH HAS BEEN REPORTED AS
BOTH LIGHT SNOW AND DRIZZLE...IS NOSING SOUTHWARD AND WILL REACH THE
NORTHERN PARTS OF THE CWA BY DAWN. THE PRECIPITATION SHOULD BE VERY
LIGHT SO WENT WITH SLIGHT CHANCE FOR MEASURABLE. BY FAR GREATER
CONCERN WILL BE THE WINDS. MCCOOK PROFILER SHOWS 55KTS JUST OFF THE
DECK AT AROUND 1500FT. THESE WINDS SHOULD BEGIN TO REACH THE SURFACE
WITH THE AID OF THE PRECIPITATION THIS MORNING. FAIRLY LARGE DEW
POINT DEPRESSIONS ACROSS THE NORTHERN TIER...SO GUSTS MAY BE AIDED
EARLY BY EVAPORATIVE COOLING. LATER IN THE AFTERNOON...SUBSIDENT
AREA WILL ROTATE AROUND THE LOW AND THIS WILL FURTHER AID DOWNWARD
MOMENTUM. WINDS SHOULD DIMINISH WITH DECOUPLING SHORTLY AFTER
SUNSET.
UPPER LOW PULLS AWAY ON FRIDAY WITH NORTHWEST FLOW ALOFT SETTING UP
OVER THE CENTRAL HIGH PLAINS. SURFACE WINDS WILL INCREASE AGAIN
DURING THE DAY...YIELDING MARGINAL SPEEDS FOR WIND ADVISORY. WILL
TAKE ANOTHER LOOK AT THAT IN LATER FORECASTS. EXPECT A DECENT WARM
UP ESPECIALLY IN THE WEST AIDED BY DOWNSLOPE COMPONENT OF SURFACE
WINDS.
SATURDAY AND SUNDAY WILL BE A TRICKY FORECAST. SHORTWAVE TROUGH
ROTATING THROUGH THE NORTHERN PLAINS WILL FORCE A BACK DOOR FRONT
DOWN THE HIGH PLAINS LATE SATURDAY AFTERNOON. PREFER THE GFS
DEPICTION HERE GIVEN ITS PERFORMANCE WITH COLD AIR...AND FRONT MAY
BE IN THE NORTHEASTERN CWA AS EARLY AS 00Z/SUNDAY. ANOTHER FACTOR
FOR HIGH TEMPERATURES WILL BE MID AND HIGH CLOUD COVER. LOWERED
TEMPERATURES BY 5F OR SO...AND MAY NEED TO GO LOWER. ARCTIC AIR
SHOULD BE BACKING INTO THE CWA SATURDAY NIGHT. COMPLICATING MATTERS
WILL BE THE NEXT UPPER SYSTEM APPROACHING THE CENTRAL ROCKIES.
FORECAST SOUNDINGS SUGGEST WARM AIR ADVECTION DEVELOPING OVER THE
SHALLOW COLD AIR DOME SATURDAY NIGHT AND CONTINUING ON SUNDAY. IN
FACT SYNOPTIC SCALE LIFT WILL BE INCREASING ON SUNDAY AS UPPER
SYSTEM THREATENS TO CUT OFF OVER CENTRAL COLORADO. MOST OF THE
MOISTURE WILL BE TRAPPED IN THE LOW LEVELS...BUT LIFT MAY BE STRONG
ENOUGH IN MID LEVELS TO PRODUCE PRECIPITATION IN DENDRITIC LAYER.
THIS LEADS TO THE POSSIBILITY OF SEEDER-FEEDER AND OCCASIONAL LIGHT
SNOW...OR LIGHT DRIZZLE/FREEZING DRIZZLE DEPENDING ON SURFACE
TEMPERATURE WHEN SEEDER-FEEDER BANDS ARE NOT ACTIVE. ALL OF THIS
LEADS TO THE INTRODUCTION OF LIGHT SNOW/FREEZING DRIZZLE/DRIZZLE IN
THE SATURDAY NIGHT TO SUNDAY TIME PERIOD. BY SUNDAY NIGHT SOUNDINGS
SATURATE AND ARE COMPLETELY BELOW FREEZING SO ANY MIXED PRECIP
SHOULD CHANGE TO ALL SNOW. APPEARS FOR NOW BETTER FORCING WILL STAY
SOUTH OF THE AREA...SO SIGNIFICANT ACCUMULATIONS DO NOT APPEAR
LIKELY ATTM.
NO CHANGES AFTER SUNDAY.
24
&&
.AVIATION...
550 AM MST THU NOV 6 2008
FOR THE 12Z TAFS...THE MAIN PROBLEM AT BOTH TAF SITES WILL BE THE
WIND. UNTIL 02Z...EXPECT SUSTAIN WINDS FROM 30 TO 40 KNOTS WITH
GUSTS TO 50 TO 55 KNOTS. AFTER THAT...WIND SPEEDS WILL REMAIN IN
THE 20 TO 25 KNOT RANGE FOR THE REST OF THE NIGHT. FOR
KMCK...CEILINGS WILL BE MVFR UNTIL AROUND 16Z...AND THEN SHOULD BE
JUST ABOVE MVFR UNTIL 02Z WHEN CEILINGS ARE EXPECTED TO RISE MORE.
VFR CONDITIONS ARE EXPECTED AT KGLD THE ENTIRE PERIOD.
BULLER
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 7 PM MST /8 PM CST/ THIS EVENING FOR
KSZ001>004-013>016.
WIND ADVISORY UNTIL 7 PM MST /8 PM CST/ THIS EVENING FOR
KSZ027>029-041-042.
NE...HIGH WIND WARNING UNTIL 7 PM MST /8 PM CST/ THIS EVENING FOR
NEZ079>081.
CO...HIGH WIND WARNING UNTIL 7 PM MST THIS EVENING FOR COZ090-091.
WIND ADVISORY UNTIL 7 PM MST THIS EVENING FOR COZ092.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 342 AM MST THU NOV 6 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071730- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 342 AM MST THU NOV 6 2008 /442 AM CST THU NOV 6 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT VERY WINDY CONDITIONS WILL PREVAIL ACROSS THE TRI STATE AREA TODAY. SUSTAINED WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH CAN BE EXPECTED THROUGH THE DAY NORTH OF INTERSTATE 70...ONLY SLIGHTLY LOWER SOUTH OF THE INTERSTATE. THE WINDS WILL DIMINISH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG ARCTIC COLD FRONT WILL MOVE THROUGH THE AREA SATURDAY NIGHT. THE COLDER AIR WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE ROCKIES TO BRING A CHANCE FOR LIGHT FREEZING OR FROZEN PRECIPITATION FROM LATE SATURDAY NIGHT THROUGH MONDAY NIGHT. AT THIS TIME...SIGNIFICANT ACCUMULATIONS OF ICE OR SNOW ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY REPORTS OF WIND SPEED OR WIND DAMAGE WOULD BE APPRECIATED TODAY. 24
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
356 AM MST THU NOV 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 AM NON-TSTM WND GST KIRK 39.62N 102.60W
11/06/2008 M61 MPH YUMA CO MESONET
0203 AM NON-TSTM WND GST KIRK 39.62N 102.60W
11/06/2008 M58 MPH YUMA CO MESONET
&&
MBULLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
544 AM MST THU NOV 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 AM NON-TSTM WND GST 4 W GOODLAND 39.35N 101.78W
11/06/2008 M58 MPH SHERMAN KS MESONET
0525 AM NON-TSTM WND GST 4 W GOODLAND 39.35N 101.78W
11/06/2008 M62 MPH SHERMAN KS MESONET
&&
MBULLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
601 AM MST THU NOV 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 AM NON-TSTM WND GST BURLINGTON 39.31N 102.27W
11/06/2008 M59 MPH KIT CARSON CO ASOS
&&
MBULLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
611 AM MST THU NOV 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 AM NON-TSTM WND GST KIRK 39.62N 102.60W
11/06/2008 M64.00 MPH YUMA CO MESONET
0503 AM NON-TSTM WND GST KIRK 39.62N 102.60W
11/06/2008 M62.00 MPH YUMA CO MESONET
&&
MBULLERThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, November 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134680.